On Zaremba’s conjecture. (English) Zbl 1370.11083

S. K. Zaremba [in: Appl. Number Theory numer. Analysis, Proc. Sympos. Univ. Montreal 1971, 39–119 (1972; Zbl 0246.65009)] conjectured that any natural number should occur as a denominator in a convergent of the simple continued fraction of a real number with partial quotients uniformly bounded by some \(A\). He further speculated that \(A = 5\) should suffice. In a stronger conjecture, D. Hensley [J. Number Theory 58, No. 1, 9–45 (1996; Zbl 0858.11039)] speculated (wrongly) that if \({\mathcal A}\) is some finite set of natural numbers for which the Hausdorff dimension of the set of real numbers with all partial quotients in \({\mathcal A}\) exceeds \(1/2\), then every sufficiently large natural number should occur as a denominator of a convergent of an element in this set. Hensley’s conjecture is false, as one can easily construct a set \({\mathcal A}\), for which the denominators of convergents must satisfy certain congruence conditions, ensuring that arithmetic progressions of natural numbers fail to occur.
In the present paper, the authors make spectacular progress on these two conjectures. In the case of Zaremba’s conjecture, it is shown that almost all natural numbers (with respect to density) occur as denominators of convergents to real numbers with partial quotients bounded above by \(50\). In the case of Hensley’s conjecture, this is modified to take congruence obstructions into account, and the modified conjecture is shown to hold true for almost all integers, albeit for a larger dimensional bound than \(1/2\). In addition, the authors improve upon previous bounds on the number of natural numbers occurring in the sequence of denominators of convergents of elements in a set of real numbers with partial quotients from a fixed set \({\mathcal A}\), provided this set has Hausdorff dimension at least \(1/2\).
The proof uses the circle method by first restating the problem in terms of a semigroup of matrices in \(\text{GL}_2({\mathbb Z})\) generating the convergents in one entry, and then considering a bilinear form, picking out the denominator. Subsequently, an exponential sum over these bilinear forms is set up and analysed in terms of major and minor arcs. The proof is very technical, but also very well presented.


11J70 Continued fractions and generalizations
11A55 Continued fractions
11B05 Density, gaps, topology
Full Text: DOI arXiv


[1] J. Bourgain and A. Gamburd, ”Uniform expansion bounds for Cayley graphs of \({ SL}_2(\mathbb F_p)\),” Ann. of Math., vol. 167, iss. 2, pp. 625-642, 2008. · Zbl 1216.20042
[2] J. Bourgain, ”Partial quotients and representation of rational numbers,” C. R. Math. Acad. Sci. Paris, vol. 350, iss. 15-16, pp. 727-730, 2012. · Zbl 1345.11007
[3] J. Bourgain, A. Gamburd, and P. Sarnak, ”Affine linear sieve, expanders, and sum-product,” Invent. Math., vol. 179, iss. 3, pp. 559-644, 2010. · Zbl 1239.11103
[4] J. Bourgain, A. Gamburd, and P. Sarnak, ”Generalization of Selberg’s \(\frac3{16}\) theorem and affine sieve,” Acta Math., vol. 207, iss. 2, pp. 255-290, 2011. · Zbl 1276.11081
[5] J. Bourgain and A. Kontorovich, ”On representations of integers in thin subgroups of \({ SL}_2(\mathbb Z)\),” Geom. Funct. Anal., vol. 20, iss. 5, pp. 1144-1174, 2010. · Zbl 1230.11050
[6] J. Bourgain and A. Kontorovich, ”On Zaremba’s conjecture,” C. R. Math. Acad. Sci. Paris, vol. 349, iss. 9-10, pp. 493-495, 2011. · Zbl 1215.11005
[7] J. Bourgain, A. Kontorovich, and P. Sarnak, ”Sector estimates for hyperbolic isometries,” Geom. Funct. Anal., vol. 20, iss. 5, pp. 1175-1200, 2010. · Zbl 1208.22007
[8] J. Bourgain, ”On the Erd\Hos-Volkmann and Katz-Tao ring conjectures,” Geom. Funct. Anal., vol. 13, iss. 2, pp. 334-365, 2003. · Zbl 1115.11049
[9] J. Bourgain, Green’s Function Estimates for Lattice Schrödinger Operators and Applications, Princeton, NJ: Princeton Univ. Press, 2005, vol. 158. · Zbl 1137.35001
[10] J. Bourgain, ”The discretized sum-product and projection theorems,” J. Anal. Math., vol. 112, pp. 193-236, 2010. · Zbl 1234.11012
[11] R. T. Bumby, ”Hausdorff dimension of sets arising in number theory,” in Number Theory, New York: Springer-Verlag, 1985, vol. 1135, pp. 1-8. · Zbl 0575.28004
[12] J. Bourgain and P. P. Varjú, ”Expansion in \(SL_d({\mathbf Z}/q{\mathbf Z}),\,q\) arbitrary,” Invent. Math., vol. 188, iss. 1, pp. 151-173, 2012. · Zbl 1247.20052
[13] D. Dolgopyat, ”On decay of correlations in Anosov flows,” Ann. of Math., vol. 147, iss. 2, pp. 357-390, 1998. · Zbl 0911.58029
[14] D. A. Frolenkov and I. D. Kan, A reinforcement of the Bourgain-Kontorovich’s theorem by elementary methods II, 2013.
[15] O. Frostman, ”Potentiel d’equilibre et capacité des ensembles avec quelques applications à la théorie des fonctions,” Meddel. Lunds Univ. Math. Sen., vol. 3, pp. 1-118, 1935. · JFM 61.1262.02
[16] I. J. Good, ”The fractional dimensional theory of continued fractions,” Proc. Cambridge Philos. Soc., vol. 37, pp. 199-228, 1941. · Zbl 0061.09408
[17] A. Good, Local Analysis of Selberg’s Trace Formula, New York: Springer-Verlag, 1983, vol. 1040. · Zbl 0525.10013
[18] M. Goldstein and W. Schlag, ”Hölder continuity of the integrated density of states for quasi-periodic Schrödinger equations and averages of shifts of subharmonic functions,” Ann. of Math., vol. 154, iss. 1, pp. 155-203, 2001. · Zbl 0990.39014
[19] S. A. Golsefidy and P. P. Varjú, ”Expansion in perfect groups,” Geom. Funct. Anal., vol. 22, iss. 6, pp. 1832-1891, 2012. · Zbl 1284.20044
[20] U. Haagerup, ”The best constants in the Khintchine inequality,” Studia Math., vol. 70, iss. 3, pp. 231-283 (1982), 1981. · Zbl 0501.46015
[21] D. Hensley, ”The distribution of badly approximable numbers and continuants with bounded digits,” in Théorie des Nombres, Berlin: de Gruyter, 1989, pp. 371-385. · Zbl 0689.10042
[22] D. Hensley, ”Continued fraction Cantor sets, Hausdorff dimension, and functional analysis,” J. Number Theory, vol. 40, iss. 3, pp. 336-358, 1992. · Zbl 0745.28005
[23] D. Hensley, ”A polynomial time algorithm for the Hausdorff dimension of continued fraction Cantor sets,” J. Number Theory, vol. 58, iss. 1, pp. 9-45, 1996. · Zbl 0858.11039
[24] D. Hensley, Continued Fractions, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2006. · Zbl 1161.11028
[25] S. Huang, An improvement on Zaremba’s conjecture, 2013.
[26] O. Jenkinson, ”On the density of Hausdorff dimensions of bounded type continued fraction sets: the Texan conjecture,” Stoch. Dyn., vol. 4, iss. 1, pp. 63-76, 2004. · Zbl 1089.28006
[27] O. Jenkinson and M. Pollicott, ”Computing the dimension of dynamically defined sets: \(E_2\) and bounded continued fractions,” Ergodic Theory Dynam. Systems, vol. 21, iss. 5, pp. 1429-1445, 2001. · Zbl 0991.28009
[28] A. Kontorovich, ”From Apollonius to Zaremba: local-global phenomena in thin orbits,” Bull. Amer. Math. Soc., vol. 50, iss. 2, pp. 187-228, 2013. · Zbl 1309.11040
[29] H. H. Kim, ”Functoriality for the exterior square of \({ GL}_4\) and the symmetric fourth of \({ GL}_2\),” J. Amer. Math. Soc., vol. 16, iss. 1, pp. 139-183, 2003. · Zbl 1018.11024
[30] S. P. Lalley, ”Renewal theorems in symbolic dynamics, with applications to geodesic flows, non-Euclidean tessellations and their fractal limits,” Acta Math., vol. 163, iss. 1-2, pp. 1-55, 1989. · Zbl 0701.58021
[31] C. T. McMullen, ”Uniformly Diophantine numbers in a fixed real quadratic field,” Compos. Math., vol. 145, iss. 4, pp. 827-844, 2009. · Zbl 1176.11032
[32] C. R. Matthews, L. N. Vaserstein, and B. Weisfeiler, ”Congruence properties of Zariski-dense subgroups. I,” Proc. London Math. Soc., vol. 48, iss. 3, pp. 514-532, 1984. · Zbl 0551.20029
[33] F. Naud, ”Expanding maps on Cantor sets and analytic continuation of zeta functions,” Ann. Sci. École Norm. Sup., vol. 38, iss. 1, pp. 116-153, 2005. · Zbl 1110.37021
[34] H. Niederreiter, ”Quasi-Monte Carlo methods and pseudo-random numbers,” Bull. Amer. Math. Soc., vol. 84, iss. 6, pp. 957-1041, 1978. · Zbl 0404.65003
[35] S. K. Zaremba, ”La méthode des “bons treillis” pour le calcul des intégrales multiples,” in Applications of Number Theory to Numerical Analysis, New York: Academic Press, 1972, pp. 39-119. · Zbl 0246.65009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.